Alert archive / Colorado / Special Weather Statements in 2014

Special Weather Statement, NWS Denver/Boulder, CO

August 23, 2014Broomfield County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 23, 2014, 2:21 PM MDT for Broomfield County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2014, 2:21 PM MDT (20:21 UTC)
Expired
Aug 23, 2014, 3:00 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO

County Broomfield County, CO

The radar

The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WWUS85 KBOU 232021
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
221 PM MDT SAT AUG 23 2014
 
COZ039-040-043-232100-
CENTRAL AND SOUTH WELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
221 PM MDT SAT AUG 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOULDER...
SOUTHWESTERN WELD...BROOMFIELD...NORTHERN JEFFERSON...NORTHWESTERN
DENVER AND NORTHWESTERN ADAMS COUNTIES UNTIL 300 PM MDT...

AT 220 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ERIE...OR 21 MILES NORTH OF DENVER...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND RAINFALL AMOUNTS UP TO AN INCH IN 30 MINUTES 
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN THORNTON...NORTHERN WESTMINSTER...NORTHEASTERN BOULDER...
BROOMFIELD...BRIGHTON...LAFAYETTE...LOUISVILLE...ERIE...FIRESTONE...
FREDERICK...FORT LUPTON...LOCHBUIE...DACONO...PLATTEVILLE AND NIWOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT SOME STREET FLOODING WITH THIS STORM.

&&

LAT...LON 3990 10514 4008 10522 4025 10475 3999 10463
TIME...MOT...LOC 2020Z 250DEG 18KT 4002 10508 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 23, 9:52 AM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 23, 9:52 AM MDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
952 AM MDT SAT AUG 23 2014

.UPDATE...
ISSUED AT 913 AM MDT SAT AUG 23 2014

PRECIPITATION AND LOWERED CEILINGS ARE PROGRESSING THROUGH WESTERN
COLORADO ON THE FRONT END OF THE INCOMING TROUGH THAT IS PROGGED
TO MOVE THROUGH THE AREA THIS AFTERNOON. MAIN IMPACTS WILL BE TO
THE MOUNTAINS AND NORTHERN FOOTHILLS AS IT PROGRESSES INTO
NORTHEAST COLORADO BY THE EARLY EVENING. OVER THE NORTHEAST
PORTION THERE IS POTENTIAL FOR INCREASED WIND GUSTS AND LARGER
HAIL DUE TO THE INCREASED CAPE VALUES AND QG ASCENT. DO NOT SEE A
REASON TO CHANGE CURRENT POPS AND WEATHER IN GRIDS AT THIS TIME.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 319 AM MDT SAT AUG 23 2014

A RATHER STG UPPER LEVEL TROUGH WILL MOVE ACROSS THE NRN ROCKIES
THRU TONIGHT WITH COLORADO BEING ON THE SRN EDGE OF THE TROUGH.
MEANWHILE AN UPPER LEVEL JET WILL REMAIN ACROSS NRN PORTIONS OF THE
AREA THRU THIS EVENING WITH SOME POTENTIAL VORTICITY IN THE MID TO
UPPER LEVELS.  THUS SHOULD SEE A GOOD CHC OF SHOWERS AND TSTMS IN
THE MTNS LATER THIS MORNING INTO THE AFTN HOURS.  OVER NERN CO LOW
LVL MOISTURE WILL MIX OUT SOME THRU THE DAY EXCEPT OVER THE FAR
NERN PLAINS.  CAPES WILL RANGE FM 500-1000 J/KG ALONG THE FRONT
RANGE WHILE OVER THE FAR NERN PLAINS VALES WILL BE ABOVE 1500 J/KG.
AS OUTFLOW BOUNDARIES FM CONVECTION OVER THE HIGHER TERRAIN MOVE
ACROSS BY EARLY TO MID AFTN EXPECT SCT TSTMS TO DVLP ALONG THE
FRONT RANGE AND THEN MOVE RATHER QUICKLY ACROSS THE PLAINS FM
LATE AFTN INTO THE EARLY EVENING HOURS. WITH RATHER STG MID LVL
FLOW A FEW STORMS COULD PRODUCE WIND GUSTS UP TO 60 MPH. OVER THE
FAR NERN PLAINS WHERE CAPES WILL BE BETTER SOME MARGINAL LARGE
HAIL COULD OCCUR AS WELL. AS FOR HIGHS WILL KEEP READINGS MOSTLY
IN THE LOWER TO MID 80S ACROSS NERN CO.

BY THIS EVENING AS DRIER AIR BEGINS TO SPREAD INTO THE MTNS PRECIP
SHOULD GRADUALLY DECREASE OVER THE HIGHER TERRAIN.  OVER NERN CO
PCPN CHANCES SHOULD END BY EARLY EVENING ALONG THE FRONT RANGE AND
THEN BY MIDNIGHT OVER THE FAR NERN CORNER.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 319 AM MDT SAT AUG 23 2014

SUNDAY AND SUNDAY NIGHT...THE FLOW ALOFT REMAIN SOUTHWESTERLY.
ENOUGH SUBTROPICAL MOISTURE WILL BE AROUND VIA THE GFS/ECMWF
MODELS TO KEEP A CHANCE OF TSTMS IN THE AFTN/EVNG. THE BEST CHC
WL BE OVER THE MOUNTAINS. ON MONDAY...THE NEXT SYSTEM WILL
APPROACH CO FM THE NORTHWEST...WITH A SOUTHWESTERLY FLOW AHEAD OF
IT. THUNDERSTORMS WILL AGAIN DEVELOP OVER THE CWFA MONDAY
AFTN/EVNG WITH THE TROUGH ITSELF STILL OVER SRN ID/NRN UT BY 12Z
TUESDAY. THE ECMWF/NAM ARE SLOWER THAN THE MORE PROGRESSIVE GFS
WHICH MAINTAINS AN OPEN WAVE TROUGH...THE NAM DRIVES A CLOSED
CIRCULATION INTO NORTHERN CA. THE ECMWF IS THE COMPROMISE
MDL...IT CLOSES THE UPPER LOW BUT STILL SHIFTS IT EASTWARD ACROSS
COLORADO...BUT SLOWER...TUESDAY INTO WEDNESDAY. WL FOLLOW THIS
PLAN FOR NOW AT BUMP THE POPS UPWARD FOR TUESDAY NIGHT AND
WEDNESDAY. THURSDAY AND FRIDAY...WL CONTINUE WITH THE TREND OF
DRIER AND WARMER WITH A RIDGE PROGGED TO BUILD OVER THE WESTERN
U.S.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z SUNDAY MORNING)
ISSUED AT 913 AM MDT SAT AUG 23 2014

EXPECT VFR CONDITIONS PRIOR TO 21Z WHEN THUNDERSTORM DEVELOPMENT
WILL BE POSSIBLE THROUGH THE LATE AFTERNOON UNTIL 01Z. EXPECT
LIGHT TO BRIEF MODERATE RAINSHOWERS WITH POTENTIAL FOR LIGHTING.
MAIN IMPACTS WILL BE FROM WIND AND LOWERED CEILINGS THROUGH THE
TEMPO PERIOD. THERE WILL BE NORTHWEST WINDS BEHIND THE TROUGH WITH
DRAINAGE RETURNING BY 7Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BOWEN
SHORT TERM...RPK
LONG TERM...COOPER
AVIATION...BOWEN
Hazardous weather outlook, Aug 23, 10:33 AM MDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1033 AM MDT SAT AUG 23 2014

COZ030>051-241645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1033 AM MDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS WITH A CHANCE OF THUNDERSTORMS OVER NORTHEAST COLORADO
THIS AFTERNOON INTO THE EVENING HOURS. THE STORMS WILL PRODUCE BRIEF
HEAVY RAIN AND GUSTY WINDS. OVER FAR NORTHEAST COLORADO AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH WIND GUSTS TO 60 MPH
AND HAIL TO ONE INCH IN DIAMETER.

THE THREAT OF SHOWERS AND THUNDERSTORMS WILL GRADUALLY DECREASE
THIS EVENING AS DRIER AIR SPREADS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

IT WILL REMAIN UNSETTLED SUNDAY THROUGH WEDNESDAY. ON SUNDAY IT
WILL BE RELATIVELY COOL WITH A CHANCE OF THUNDERSTORMS IN THE
MOUNTAINS SUNDAY AFTERNOON AND EVENING...WITH A LESSER CHANCE
ACROSS THE NORTHEAST PLAINS. IT WILL BE A LITTLE DRIER ON MONDAY
WITH TEMPERATURES STILL HOVERING NEAR 80. THE NEXT STORM SYSTEM
WILL BRING COOLER TEMPERATURES AND A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE REGION LATE MONDAY NIGHT THROUGH TUESDAY
NIGHT. IT WILL REMAIN COOL ON WEDNESDAY WITH A LESSER CHANCE OF
THUNDERSTORMS. A RIDGE BUILDING OVER THE WEST WILL BRING DRIER AND
WARMER WEATHER BACK INTO THE AREA FOR THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 23, 2:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
221 PM MDT SAT AUG 23 2014

COZ039-040-043-232100-
CENTRAL AND SOUTH WELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
221 PM MDT SAT AUG 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOULDER...
SOUTHWESTERN WELD...BROOMFIELD...NORTHERN JEFFERSON...NORTHWESTERN
DENVER AND NORTHWESTERN ADAMS COUNTIES UNTIL 300 PM MDT...

AT 220 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ERIE...OR 21 MILES NORTH OF DENVER...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND RAINFALL AMOUNTS UP TO AN INCH IN 30 MINUTES
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN THORNTON...NORTHERN WESTMINSTER...NORTHEASTERN BOULDER...
BROOMFIELD...BRIGHTON...LAFAYETTE...LOUISVILLE...ERIE...FIRESTONE...
FREDERICK...FORT LUPTON...LOCHBUIE...DACONO...PLATTEVILLE AND NIWOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT SOME STREET FLOODING WITH THIS STORM.

&&

LAT...LON 3990 10514 4008 10522 4025 10475 3999 10463
TIME...MOT...LOC 2020Z 250DEG 18KT 4002 10508

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:50 PM MDTSpecial Weather StatementBOUWashington40 min
Aug 22, 7:15 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Elbert, Lincoln, Morgan, Washington90 min
Aug 23, 2:24 PM MDTSevere Thunderstorm WarningBOULarimer, Weld36 min
Aug 23, 2:46 PM MDTSpecial Weather StatementBOUAdams44 min
Aug 23, 3:29 PM MDTSpecial Weather StatementBOUAdams31 min

Nearby

Special Weather Statements in Colorado, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.